New Hampshire, 2011

Damaging Winds in New Hampshire, July 6, 2011

July 6, 2011 · NWS GYX · 5 events in 3 counties and zones

Strong heating ahead of an approaching cold front generated moderate to strong instability. Instability increased as the front neared and a large line formed ahead of the front...

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Strong heating ahead of an approaching cold front generated moderate to strong instability. Instability increased as the front neared and a large line formed ahead of the front... with numerous smaller cells forming out in front of the main line. Most severe reports were almost exclusively associated with wind damage as numerous trees and power lines were downed throughout the forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 6, 2:59 PM EST, 37 minutes earlier.

Area forecast discussion, Jul 6, 2:59 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
359 PM EDT WED JUL 6 2011

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST AND WILL CROSS THE REGION
TONIGHT. HIGH PRESSURE WILL BUILD OVER THE AREA TOMORROW THROUGH
FRIDAY. A WEAK COLD FRONT WILL CROSS THE REGION ON SATURDAY. HIGH
PRESSURE WILL BUILD OVER THE NORTHEAST SATURDAY NIGHT AND WILL
MOVE OFFSHORE ON SUNDAY. HIGH PRESSURE WILL REMAIN ANCHORED OFF
THE EAST COAST MONDAY AS A COLD FRONT MOVES IN FROM THE WEST. THE
COLD FRONT WILL CROSS THE REGION LATE MONDAY NIGHT AND EARLY
TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
MINOR FORECAST UPDATE TO TREND POP TO CURRENT SPEED OF THE LINE OF
TSTMS WORKING THRU VT ATTM. MORE ISOLD TSTMS ARE POPPING AHEAD OF
THE LINE AND WILL IMPACT PORTIONS OF NRN GRAFTON AND OXFORD AND
ALL OF COOS COUNTIES FOR THE NEXT COUPLE OF HOURS.

MARGINALLY SVR HAIL WILL BE A THREAT WITH THE STRONGEST
UPDRAFTS...BUT DAMAGING WINDS REMAIN THE CONCERN. KCXX 88D SAMPLED
MULTIPLE SIGNATURES SHOWING AOA 60 KT WINDS DOWN TO 200 TO 300 FT.
THE RESULT HAS BEEN WIDESPREAD WIND DAMAGE IN PARTS OF THE WFO BTV
CWFA. DCAPE IS INCREASING THROUGHOUT NH AND EXTREME WRN ME...AND
LLVL LAPSE RATES REMAIN IN EXCESS OF 8 C/KMK. THIS WIND THREAT
SHOULD BE REALIZED IN THE CT RIVER VALLEY WITHIN THE NEXT
HOUR...MOVING EWD AFTER THAT.

THE ADDITIONAL THREATS OF HEAVY RAIN AND FREQUENT LIGHTNING WILL
ALSO BE APPARENT WITH THE LINE.

WITH THE LOSS OF HEATING AND STABILIZATION OF THE BOUNDARY
LYR..EXPECT THE LINE TO GRADUALLY WEAKEN AS IT APPROACHES THE
COAST THIS EVENING. HOWEVER...TSTMS WILL LKLY CONTINUE INTO THE
NIGHT WITH SMALL HAIL AND GUSTY WINDS...ALONG WITH HEAVY RAIN AND
DANGEROUS LIGHTNING POSSIBLE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
HIGH PRESSURE MOVES INTO THE CWFA FOR THU. THIS WILL KEEP THINGS
QUIET AND DRY. TEMPS A MAV/MET BLEND.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL REMAIN IN PLACE OVER THE FORECAST AREA ON
FRIDAY. LOW PRESSURE IS EXPECTED TO DEVELOP OFF THE MID-ATLANTIC
COAST FRIDAY NIGHT AND THEN TRACK SOUTH OF THE REGION AND OUT TO
SEA. THE RESULT FOR NORTHERN NEW ENGLAND SHOULD ONLY BE SOME
CLOUDS AND A SLIGHT CHANCE OF PRECIPITATION. HIGH PRESSURE BEGINS
TO BUILD AGAIN ON SUNDAY AND WILL REMAIN IN PLACE OVER THE AREA
THROUGH MONDAY BEFORE ANOTHER FRONT APPROACHES ON TUESDAY.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM...VFR EXPECTED FOR THE MOST PART TODAY THROUGH THURSDAY
EXCEPT IN SCT THUNDERSTORMS THIS AFTERNOON AND EVENING. SFC WIND
GUSTS IN EXCESS OF 40KT POSSIBLE TODAY IN STORMS.

LONG TERM...PRIMARILY VFR THROUGHOUT THE PERIOD. IF SATURDAYS
SYSTEM TRACK A BIT FURTHER NORTH THEN WE MIGHT SEE SOME IFR
CIGS/VSBYS.

&&

.MARINE...
SHORT TERM...WINDS AND SEAS EXPECTED TO REMAIN BLO SCA CRITERIA.
THOUGH WINDS WILL GUST TO NEAR 20 KT THIS AFTN. SOME STRONG TSTMS
ARE POSSIBLE COMING OFF THE LAND THIS EVE...BEFORE WEAKENING TNGT.

LONG TERM...NO FLAGS EXPECTED.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...LEGRO
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jul 6, 12:53 PM EST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
153 PM EDT WED JUL 6 2011

MEZ007>009-012>014-NHZ001>009-071800-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-
153 PM EDT WED JUL 6 2011

...SEVERE THUNDERSTORM WATCH 605 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A COLD FRONT WILL PUSH TOWARDS THE AREA TODAY AND CROSS TONIGHT.
A VERY WARM AND INCREASINGLY HUMID AIR MASS AHEAD OF THE FRONT
WILL PROVIDE SUFFICIENT INSTABILITY TO TRIGGER SCATTERED
THUNDERSTORMS BY LATE THIS AFTERNOON THROUGH EARLY EVENING. THE
STORM PREDICTION CENTER HAS PLACED THE ENTIRE FORECAST AREA IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR TODAY.
HOWEVER...WESTERLY WINDS AT THE SURFACE MAY KEEP THE SEVERE
WEATHER COVERAGE SOMEWHAT MORE ISOLATED IN NATURE. DAMAGING WINDS
WILL BE THE MAIN THREAT. THE BEST CHANCE FOR THUNDERSTORMS TODAY
WILL LIKELY BE ACROSS NORTHERN NEW HAMPSHIRE AND WESTERN MAINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ018>028-NHZ010-013-014-071800-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
153 PM EDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL PUSH TOWARDS THE AREA TODAY AND CROSS TONIGHT.
A VERY WARM AND INCREASINGLY HUMID AIR MASS AHEAD OF THE FRONT
WILL PROVIDE SUFFICIENT INSTABILITY TO TRIGGER SCATTERED
THUNDERSTORMS BY LATE THIS AFTERNOON THROUGH EARLY EVENING. THE
STORM PREDICTION CENTER HAS PLACED THE ENTIRE FORECAST AREA IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR TODAY.
HOWEVER...WESTERLY WINDS AT THE SURFACE MAY KEEP THE SEVERE
WEATHER COVERAGE SOMEWHAT MORE ISOLATED IN NATURE. A FEW STRONG TO
SEVERE STORMS MAY MOVE OUT OF THE WATCH AREA ONTO THE COASTAL
PLAIN THIS EVENING. ANY STORM MAY BE CAPABLE FOR DAMAGING WINDS
AND HAIL AS THEY DO SO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-071800-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
153 PM EDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS WITH GUSTY WINDS AND FREQUENT CLOUD TO SURFACE
LIGHTNING WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 6, 3:35 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
435 PM EDT WED JUL 6 2011

MEZ007-012-062100-
NORTHERN OXFORD-SOUTHERN OXFORD-
435 PM EDT WED JUL 6 2011

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY THROUGH 500 PM
EDT...

AT 435 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES WEST OF NEWRY...OR ABOUT 7 MILES
NORTHWEST OF BETHEL...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND BETHEL...NEWRY...MILTON...HANOVER...
RUMFORD AND MEXICO THROUGH 500 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4465 7057 4443 7043 4438 7091 4456 7096

MC

The radar

The Burlington radar (KCXX), 135 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coos

When
July 6, 3:36 PM EST to 3:39 PM EST
Where
Coos County, 2.02 mi SW of Columbia
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.850, -71.530

A severe thunderstorm downed trees blocking a road near Columbia.

Thunderstorm Wind, Coos

When
July 6, 3:40 PM EST to 3:43 PM EST
Where
Coos County, 0.85 mi NW of Stratford
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.660, -71.560

A severe thunderstorm downed trees on Route 3 in Stratford.

Thunderstorm Wind, Grafton

When
July 6, 3:40 PM EST to 3:44 PM EST
Where
Grafton County, 0.69 mi S of Littleton
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.310, -71.770

A severe thunderstorm downed trees blocking a road in Littleton.

Thunderstorm Wind, Grafton

When
July 6, 3:50 PM EST to 3:54 PM EST
Where
Grafton County, 0.51 mi NNE of Parker Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.257, -71.947

A severe thunderstorm downed trees on Parker Hill Road in Lyman.

Thunderstorm Wind, Carroll

When
July 6, 5:05 PM EST to 5:08 PM EST
Where
Carroll County, 0.85 mi NW of Center Ossipee
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.760, -71.160

A severe thunderstorm downed trees on power lines in Center Ossipee.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2011Every state in 2011This day in weather historyWarnings in New Hampshire, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331327, 331328, 331329, 331330, 331331.